Oral bisphosphonates and upper gastrointestinal tract problems: What is the evidence?

Byron Cryer, Douglas C. Bauer

Research output: Contribution to journalArticle

116 Scopus citations

Abstract

Objective: To review and evaluate the evidence regarding possible associations of bisphosphonate use with upper'gastrointestinal (GI) tract adverse events (AEs). Methods: We reviewed and summarized published information and abstracts regarding upper GI tract safety and tolerability of bisphosphonates, including laboratory and animal studies, epidemiologlcal (observational) studies, endoscopy studies, and randomized controlled trials (RCTs). The evidence was summarized by using the principles of evidence-based medicine, giving the greatest credence to high-quality RCTs. Results: Clinical reports of esophagitis associated with bisphosphonate use appear to have declined in frequency once the importance of proper administration was explained to physicians after early reports of complications. Conflicting results have been reported in endoscopy studies; some reported no significant increase in upper GI tract lesions, whereas others reported a higher incidence of gastric (but not esophageal) lesions among patients taking oral bisphosphonates. Endoscopy studies that reported differences were of short duration (2 weeks) and were not of double-blind design. Results from large RCTs involving thousands of participants detected no increase in upper GI tract AEs among individuals treated with bisphosphonates. Other studies of patients who discontinued taking bisphosphonates and were randomized to blinded re-treatment with either a bisphosphonate or placebo show that most patients (>85%) were able to continue treatment, with no difference in AEs between the bisphosphonate and placebo groups. Conclusions: The highest level of evidence, RCTs, suggests little or no increase in risk of upper GI tract problems if bisphosphonates are administered properly. Upper GI tract symptoms are common among patients with osteoporosis. The evidence suggests that many upper GI tract AEs reported during therapy with bisphosphonates may reflect a high background incidence of upper GI tract complaints and an increased sensitivity to detection rather than a causal relationship to therapy.

Original languageEnglish (US)
Article number62524
Pages (from-to)1031-1043
Number of pages13
JournalMayo Clinic Proceedings
Volume77
Issue number10
DOIs
StatePublished - Jan 1 2002

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Oral bisphosphonates and upper gastrointestinal tract problems: What is the evidence?'. Together they form a unique fingerprint.

  • Cite this